Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Riverton, WY

July 26, 2003Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2003, 3:44 PM MDT for Natrona County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2003, 3:44 PM MDT (21:44 UTC)
Expired
Jul 26, 2003, 4:30 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 26, 3:10 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 PM MDT SAT JUL 26 2003

.TONIGHT THROUGH MONDAY NIGHT...
MONSOON MOISTURE CONTINUES TO COME NORTH INTO THE AREA WITH
PRECIPITABLE WATER AROUND 1.5 INCHES.  PLENTY OF LOW LEVEL MOISTURE
WITH DEW POINTS IN THE MID TO UPPER 50S.  AMOUNT OF LOW LEVEL
MOISTURE CUT HIGHS TODAY AND MAKING IT MORE DIFFICULT FOR
CONVECTION TO GET GOING.  A FEW MESOSCALE THUNDERSTORM CLUSTERS
HAVE DEVELOPED IN WESTERN NATRONA COUNTY AND WESTERN HOT SPRINGS
COUNTY OVER THE MOUNTAINS.  ANOTHER GOOD CLUSTER OVER EASTERN IDAHO
SPREADING INTO NORTHERN LINCOLN AND TETON COUNTIES.  EXPECT
CONVECTION TO INCREASE THROUGH THE EVENING AND SOME WILL LINGER
THROUGH THE NIGHT MIGRATING IN FROM POINTS SOUTH.  SHOULD STILL
HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS AGAIN ON SUNDAY.
HAVE ADDED ISOLATED THUNDERSTORMS OVER WESTERN MOUNTAINS ON MONDAY
WITH THE LOWER ELEVATIONS DRY AND WARMER WITH FALLING DEW POINTS.
C.BAKER

.TUESDAY THROUGH SATURDAY...
VERY LITTLE CHANGES FOR THE EXTENDED GRIDS. GFS MAINTAINING GOOD RUN
TO RUN CONTINUITY DURING THIS TIME FRAME. UPPER LEVEL RIDGING JUST
WEST OF WYOMING AT THE BEGINNING OF THE PERIOD IS EXPECTED TO
MAKE A SHIFT EAST INTO THE PLAINS BY NEXT WEEKEND. INITIAL NW
FLOW SHOULD RESULT IN A DRY PERIOD THROUGH WEDNESDAY. AS MONSOON
MOISTURE RETURNS ON SOUTHWEST FLOW ON BACKSIDE OF UPPER HIGH...
PRECIP CHANCES WILL BE ON THE INCREASE BY LATE IN WEEK. WILL MAINTAIN
POPS IN WEST BEGINNING THURSDAY WITH POPS SPREADING ACROSS EAST FRI
AND SAT. WILL CONTINUE TO GO ABOVE MOS GUIDANCE. HIGHEST TEMPS SHOULD
MAX OUT ON THURSDAY AS UPPER RIDGE WORKS OVERHEAD. GRADUAL COOL DOWN
LATE IN WEEK WITH THE INCREASED MOISTURE.   FRIEDERS

.RIW...NONE.
Hazardous weather outlook, Jul 26, 5:27 AM MDT, 10 hours 17 minutes before
WYZ001>020-022>030-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS LATER TODAY ARE EXPECTED TO BECOME QUITE
STRONG PRODUCING HEAVY RAIN WITH LOCALIZED FLASH FLOODING...HAIL UP
TO ONE INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND DANGEROUS
LIGHTNING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY...ESPECIALLY LATER
THIS AFTERNOON THROUGH THE EARLY MORNING HOURS ON SUNDAY. A
DISTURBANCE MOVING NORTHEAST OUT OF NEVADA WILL HELP TO FOCUS THE
THUNDERSTORMS AS IT MOVES INTO WESTERN WYOMING LATER THIS AFTERNOON
AND INTO CENTRAL WYOMING BY THE EVENING HOURS. IN ADDITION...A
SURFACE COLD FRONT WILL STALL OUT EAST OF THE DIVIDE ADDING A MOIST
UPSLOPE FLOW TO THE MIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS COULD ALSO BE QUITE STRONG AGAIN SUNDAY PRODUCING HEAVY
RAIN...HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING.

THE FRONTAL BOUNDARY WILL DRIFT EASTWARD PROVIDING A FOCUS FOR
STRONGER THUNDERSTORMS OVER NATRONA AND JOHNSON COUNTIES SUNDAY
AFTERNOON AND EVENING.  DRIER AIR WILL FILTER IN FOR MONDAY THROUGH
WEDNESDAY BEFORE THE MONSOONAL MOISTURE RETURNS THURSDAY INTO FRIDAY
WITH AN INCREASING THREAT OF LATE DAY THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SKRBAC/FRIEDERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:31 PM MDTSevere Thunderstorm WarningRIWNatrona44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.